MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0204
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and the coil winds were offset.The pusher assembly was fractured approximately 5.0 cm from the proximal end.Conclusions: evaluation of the returned device revealed that the ruby coil's embolization coil winds were offset and the pusher assembly was fractured.Offset coil winds typically occur due to improper handling during use.If the device is forcefully manipulated against resistance while within a microcatheter, damage such as this may occur.Further evaluation of the returned device revealed that the ruby coil's pusher assembly was fractured.This fracture was likely incidental and may have occurred while packaging the device for return to penumbra.The root cause of the reported resistance could not be determined.The ruby coil was attempted to be advanced through a demonstration microcatheter.While loading a demonstration introducer sheath on the returned ruby coils pusher assembly, the fractured portion of the pusher could not be advanced through the sheath.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient undergoing a coil embolization procedure in the celiac artery using ruby coils.During the procedure, the physician felt resistance and was unable to advance a ruby coil within a non-penumbra microcatheter, and therefore the ruby coil was removed.The procedure was then completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7284168
Report Number3005168196-2018-00371
Device Sequence Number1028888
Product Code HCG
UDI-Device Identifier00814548013138
UDI-Public00814548013138
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2025
Device Catalogue NumberRBY4C0204
Device Lot NumberF78356
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2018
Initial Report FDA Received Date02/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR
Patient Weight91